Iowa, 2023

Drought in Iowa, June 27 to 30, 2023

June 27 to 30, 2023 · NWS ARX · 1 event in 1 county or zone

A lack of rainfall and warmer than average temperatures resulted in severe drought conditions developing in northeast Iowa through June. Between April 1st and severe drought development by June 27th, approximately 6 inches of total rain fell in parts of Allamakee County, which was near 7 inches below normal for the time period or 25 to 50 percent of normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lack of rainfall and warmer than average temperatures resulted in severe drought conditions developing in northeast Iowa through June. Between April 1st and severe drought development by June 27th, approximately 6 inches of total rain fell in parts of Allamakee County, which was near 7 inches below normal for the time period or 25 to 50 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 5:13 AM CST, 47 minutes earlier.

Area forecast discussion, Jun 27, 5:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
613 AM CDT Tue Jun 27 2023

.DISCUSSION...(Today through Monday)
Issued at 256 AM CDT Tue Jun 27 2023

Key Messages:

 - Wildfire smoke may impact air quality over the next few days.

 - Thunderstorm chances increase Wednesday afternoon and Wednesday
   night with potential for a few severe storms, but confidence
   in location/coverage of storms is lower.

 - Although low end chances for showers/storms continue late this
   week into early next week, organized/widespread rain chances
   are low, and the weekend is trending drier for most areas.

Today-Wednesday night:

Hazy skies will persist through mid-week due to smoke from
Canadian wildfires. Reduced visibilities from near surface smoke
as of early this morning have been most prevalent across WI, as
suggested by the the HRRR. Although hazy skies from smoke aloft
likely will remain through Wednesday, the HRRR indicates some
improvement in near surface smoke through the day across WI before
returning tonight and Wednesday as winds shift southerly ahead of
a front.

Meanwhile, the upper air flow will transition to a more zonal flow
pattern Wednesday as an upper trough east across the Great Lakes
migrates east and a belt of westerlies overspreads the region
north of a strong upper ridge over the southern plains. A few weak
shortwave troughs cascading through the flow will traverse the
area into early Wednesday. The airmass will remain quite dry into
this evening, limiting the potential for any rain. However, some
increase in low-level moisture transport and warm advection/broad
lift should lead to scattered shower/isolated storms later
tonight into Wednesday, although instability should be quite
weak, limiting the thunder risk overall.

By later Wednesday afternoon/evening, a pool of CAPE is forecast
to build north and east into the Upper MS Valley, with the greater
surface-based CAPE forecast near and west of the MS River, and
increasing westerly shear providing a more favorable parameter
space for organized storms. Confidence remains lower on
coverage/placement and timing of storms with questions concerning
degree of capping/warm air aloft and boundary layer moisture, and
forcing ahead of a weak surface boundary. There is general
consensus for higher potential for storms near/north of I-90, or
especially I-94, where mid-level temps will be a bit cooler and
forcing from the trough may be greater during the later
afternoon/evening.

A conditional risk for a few severe storms exists with 40+ kts of
effective shear favorable for supercells. Some enhancement of low-
level shear could occur in conjunction with a low-level jet,
leading to greater low-level hodograph curvature. The SPC has
included a slight risk (level 2 of 5) for severe storms across
southeast MN for Wednesday with much of the rest of the area in a
level 1 of 5 risk. Hail/strong winds are the most likely hazards
with any surface-based storms and hail most likely with any
elevated storms overnight.

Thursday-Monday:

The belt of mid-level westerlies is expected to extend northward
into the Mid/Upper MS Valley through Friday with embedded shortwave
troughs passing through the flow. Meanwhile, a northern stream
trough will slowly progress into the Great Lakes through the weekend
with northwest flow aloft developing in its wake. Given the lower
predictability in placement of individual troughs, the late week
period into early next week is muddled with lower end (20-40%)
precip chances, although rain chances may lessen into the weekend
with modestly drier, northerly flow. The deeper moisture and axis
of higher instability is expected to push south of the area late
this week while shear decreases through the weekend with lighter
flow aloft, so there are no strong signals for severe storms
during this time. Seasonably warm temps look to inch upwards
heading towards early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 613 AM CDT Tue Jun 27 2023

Wildfire smoke has returned to the area this morning and is thick
enough to produce both visbility reductions and VFR ceilings.
Uncertain on how long it will persist but based on smoke guidance
from the 27.08Z HRRR there should be a pretty decent push south
allowing for improvements to occur. For now, have held onto the
MVFR conditions through the morning so trends can be monitored and
adjusted as needed. Otherwise, should be VFR conditions with just
some increasing mid level clouds overnight ahead of an approaching
short wave trough.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JM
AVIATION...04
Hazardous weather outlook, Jun 27, 4:05 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
505 AM CDT Tue Jun 27 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
505 AM CDT Tue Jun 27 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated, non-severe thunderstorms are possible tonight, mainly
west of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday and Wednesday night with
a few strong to severe storms possible during the late afternoon
and evening. Large hail and strong winds are the primary hazards.

Additional periodic low chances for storms exist through early
next week, but the probability for organized severe storms appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed today or tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Allamakee

When
June 27, 6:00 AM CST to June 30, 11:59 PM CST
Where
Allamakee forecast zone
Reported by
Drought Monitor
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Drier than normal conditions resulted in Severe Drought for 387 square miles or 59% of Allamakee County towards the end of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106501.